Wisconsin, 2002

Flooding in Wisconsin, April 10 to 15, 2002

April 10 to 15, 2002 · NWS GRB · 3 events in 2 counties and zones

Warm temperatures during the second week of the month led to significant runoff from snow melt over the northeast Wisconsin. The melted snow plus additional rainfall resulted in minor flooding in the Wisconsin river basin (Lincoln co.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Warm temperatures during the second week of the month led to significant runoff from snow melt over the northeast Wisconsin. The melted snow plus additional rainfall resulted in minor flooding in the Wisconsin river basin (Lincoln co. and Marathon co.). A boat landing and some low areas on a county highway became covered by water but flooding mainly affected agricultural land and parks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 10, 1:25 PM CST, 6 hours 6 minutes earlier.

Area forecast discussion, Apr 10, 1:25 PM CST, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
225 PM CDT WED APR 10 2002

COMPLEX SITUATION SETTING UP OVER THE GRB CWA THIS AFTERNOON INTO
THURSDAY. WARM FRONT REMAINS NEARLY STATIONARY FROM JUST NORTH OF
STURGEON BAY AND GREEN BAY TO NEAR WAUSAU THIS AFTERNOON. OCCASIONAL
SHOWERS WITH TEMPERATURES NEAR 40 WERE OCCURRING NORTH OF THE
FRONT...WHILE PARTLY SUNNY CONDITIONS WITH TEMPERATURES CLOSE TO 60
OVER THE SOUTHERN PORTION PORTION OF THE CWA AWAY FROM THE LAKE.

FOR TONIGHT...WARM FRONT SHOULD SLOWLY PUSH NORTHWARD AS 850MB JET
KICKS IN. CURRENT RADARS FROM KMPX/KDLH/KGRB SUPPORT CONTINUE TO
SUPPORT THE OCCASIONAL SHOWERS OVER THE NORTHERN TIER OF COUNTIES
WITH A SHARP CUTOFF TO THE PRECIPITATION NORTH AND WEST OF A LINE
FROM STURGEON BAY TO GREEN BAY TO WISCONSIN RAPIDS. WILL TAPER POPS
AS BEST AS POSSIBLE WITH NEAR 100 PERCENT OVER THE FAR NORTH TO 40
POPS ALONG HIGHWAY 29 AND NO CHANCES FOR RAIN OVER THE SOUTHEAST
TIER OF COUNTIES. FOR THURSDAY...LOW PRESSURE IS EXPECTED TO MOVE
NORTHEAST INTO NORTH CENTRAL WISCONSIN...THIS WILL PUT MUCH OF THE
SOUTHEAST HALF OF THE CWA INTO THE WARM SECTOR. (NOTED: TEMPERATURES
IN THE WARM SECTOR JUST SOUTHEAST OF THE LOW PRESSURE SYSTEM WARMED
INTO THE LOWER 70S TODAY). WILL BUMP UP TEMPERATURES IN ALL ZONE
GROUPS ON THURSDAY...WITH GREATEST RISES FROM GREEN BAY TO THE FOX
CITIES. READINGS ALONG THE LAKESHORE WILL BE TEMPERED AS THERE AS
THE WIND COMPONENT IS NOT FROM A SOUTHWEST DIRECTION UNTIL LATE IN
THE DAY AT THE EARLIEST. SHOWERS AND THUNDERSTORMS WILL END ACROSS
THE WEST DURING THE EVENING...AND THEN END ACROSS THE EAST AROUND
MIDNIGHT. THE SKY SHOULD CLEAR FROM WEST TO EAST ON FRIDAY...WILL
LOWER TEMPERATURES SLIGHTLY FROM CURRENT PACKAGE DUE TO THE
ANTICIPATED CLOUD COVER AND COOLER 850MB TEMPERATURES.

FOR SATURDAY...WILL ADD A SMALL CHANCE FOR SHOWERS ACROSS THE NORTH
AS WEAK SHORTWAVE MOVES OVER THE UPPER GREAT LAKES REGION. SUNDAY
WILL BE DRY AND MILD. MONDAY WILL BE SLIGHTLY COOLER DUE TO MORE
CLOUDS AND THE CHANCES FOR RAIN. FOR TUESDAY...WILL DROP
TEMPERATURES BASED ON THE MRF AS EAST TO NORTHEAST WINDS AND A GOOD
CHANCE OF RAIN SHOULD SEVERE LIMIT THE CHANCES FOR HIGHS GETTING
INTO THE 60S. 850MB TEMPERATURES ON THE MRF FALL TO 0C BY 00Z
THURSDAY...SO A COOL DOWN SHOULD BE EXPECTED ON WEDNESDAY.

A HYDROLOGICAL STATEMENT (MKEESFGRB) WAS ISSUED FOR THE NORTHERN
TIER OF COUNTIES DUE TO THE COMBINATION OF THE EXPECTED RAINFALL
THROUGH THURSDAY...AND THE MELTING SNOW.

.GRB...NONE.

ECKBERG
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Apr 10, 5:00 AM CST, 14 hours 31 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-101500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CDT WED APR 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

SEVERE WEATHER IS NOT EXPECTED ACROSS THE FORECAST AREA...HOWEVER
THUNDERSTORMS ARE POSSIBLE TONIGHT.

ALTHOUGH SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST WISCONSIN
TONIGHT...THEY ARE NOT ANTICIPATED TO BECOME SEVERE. GUSTY WINDS ARE
POSSIBLE.

A WARM FRONT IS FORECAST TO SLOWLY MOVE NORTH TONIGHT. MOISTURE WILL
INCREASE AS STRONG SOUTHERLY WINDS TAKE PLACE JUST ABOVE THE SURFACE.
INSTABILITY FACTORS WILL BE RATHER WEAK...THUS ANY STORMS SHOULD REMAIN
BELOW SEVERE LIMITS. THE APPROACH OF A WEAK COLD FRONT IS EXPECTED TO
KEEP THE THREAT OF THUNDERSTORMS GOING THROUGH THURSDAY.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS OUTLOOK WILL BE UPDATED AT NOON. ADDITIONAL WEATHER UPDATES CAN
BE FOUND IN THE SHORT-TERM FORECAST WHENEVER THUNDERSTORMS ARE
OCCURRING OR IMMINENT.

KALLAS
WWW.CRH.NOAA.GOV/GRB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Lincoln

When
April 10, 7:31 PM CST to April 11, 7:33 PM CST
Where
Lincoln forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

Flood, Lincoln

When
April 12, 2:00 PM CST to April 15, 10:00 AM CST
Where
Lincoln forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

Flood, Marathon

When
April 12, 11:00 PM CST to April 13, 3:36 PM CST
Where
Marathon forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293535, 5293534, 5293533.